Paracetamol (Anadin, Panadol, Calpol) | Cancer Research UK
Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

What paracetamol is

Paracetamol is a painkiller for mild to moderate pain. It can also control high temperatures (fever). It has a number of different brand names – for example Panadol, Anadin and Calpol. Paracetamol may be contained in other medicines such as Anadin Extra and cold remedies like Beechams and Benylin. In America it is also known as acetaminophen or Tylenol.


How paracetamol works

Paracetamol seems to work by blocking chemical messengers in the brain that tell us we have pain.


How you take paracetamol

You can take paracetamol as

  • Tablets
  • Capsules
  • Caplets
  • Soluble tablets
  • A syrup that you drink
  • An injection into a vein (this is only used in hospitals)

You can get paracetamol on prescription or buy it from a pharmacy or other shops, such as your local supermarket. Some shops limit the amount you can buy – for example, a supermarket can only sell packets of 16 tablets. And a pharmacy will normally only allow you to buy 32 tablets at one time.

The dose you take depends on the amount you need to control your pain. You may take paracetamol either to help control mild cancer pain or for other reasons, such as headaches. It can be taken at the same time as other painkillers or in between taking them. Your doctor, pharmacist or nurse will give you instructions about when to take paracetamol and how much to have. The normal dose for adults is 1 to 2 normal strength tablets (500mg to 1,000mg) every 4 to 6 hours. You should not take more than 8 normal strength tablets in 24 hours (4,000mg).

It is very important that you take tablets or capsules according to the instructions your doctor or pharmacist gives you. For example, whether you have a full or empty stomach can affect how much of a drug gets into your bloodstream. You should take the right dose, not more or less. 

If you take more than the recommended dose of paracetamol it may cause severe liver damage. If you think you have taken more than the recommended dose, talk to your doctor or nurse as soon as possible. 

Remember that many over the counter medicines contain paracetamol, for example cold and flu remedies. Always check the packets of any other medicines you are taking to find out if they contain paracetamol. If you are taking paracetamol, do not take any other medicine containing paracetamol.


Tests while taking paracetamol

You may have blood tests before starting treatment and regularly during your treatment. The tests check your levels of blood cells and other substances in the blood. They also check how well your liver and kidneys are working.


About side effects

We've listed the side effects associated with paracetamol. You can use the links to find out more about each side effect. Where there is no link, please go to our information about cancer drug side effects or use the search box at the top of the page.

You may have a few side effects. They tend to be mild. A side effect may get better or worse. The effects depend on 

  • How many times you've had the drug before
  • Your general health
  • The amount of the drug you have (the dose)

The side effects may be different if you are having paracetamol with other medicines.

Tell your doctor or nurse straight away if any of the side effects get severe.


Occasional side effects

A few people have itching or a skin rash when taking paracetamol.


Rare side effects

Fewer than 1 in 1,000 people have blood disorders from taking paracetamol. These rare reactions can include a drop in the number of platelets in the blood. Platelets help the blood to clot.

Paracetamol injected into a vein may also cause the side effects below

  • Tiredness and weakness in fewer than 1 in 1,000 people
  • Low blood pressure in fewer than 1 in 1,000 people
  • A temporary change in the way the liver works in fewer than 1 in 1,000 people
  • An allergic reaction in fewer than 1 in 10,000 people – let your doctor or nurse know straight away if you have any breathlessness, wheezing or swelling of the lips, face or throat
  • A drop in the number of white blood cells in fewer than 1 in 10,000 people

Important points to remember

Talk to your doctor, pharmacist or nurse about all your side effects so they can help you manage them. They can give you advice or reassure you. Your nurse will give you a contact number to ring if you have any questions or problems. If in doubt, call them.

Other medicines

Tell your doctor about any other medicines you are taking, including vitamins, herbal supplements and over the counter remedies. Some drugs can react together.


Related information

On this website you can read about managing cancer pain.


More information about paracetamol

This page does not list all the very rare side effects of this treatment. For further information look at the Electronic Medicines Compendium website at

If you have a side effect not mentioned here that you think may be due to this treatment you can report it to the Medicines Health and Regulatory Authority (MHRA) at

Rate this page:
Submit rating


Rated 4 out of 5 based on 12 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 17 July 2015